Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 53, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2023, 6:56 PM EDT for Columbia County, McDuffie County, Georgia. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2023, 6:56 PM EDT (22:56 UTC)
- Expired
- Jul 15, 2023, 7:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, GA, McDuffie County, GA
The radar
The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:09 PM EDT | TSTM WND DMG | 3 Nnw Thomson, GA | McDuffie Co 911 reported a tree down on Interstate 20 westbound near mile marker 171. Time estimated. |
| Jul 15, 7:15 PM EDT | TSTM WND DMG | 3 Nw Thomson, GA | McDuffie Co 911 reported multiple trees downed on Cedar Rock Rd at Tanyard Creek Dr, NW of Thomson. Time estimated. |
| Jul 15, 7:15 PM EDT | TSTM WND DMG | Thomson, GA | McDuffie Co 911 reported a tree down on Johnson Ave near Ansley Dr in Thomson. Time estimated. |
| Jul 15, 7:18 PM EDT | TSTM WND DMG | 1 Ssw Thomson, GA | McDuffie Co 911 reported a tree down on Central Rd in Thomson. Exact location not given. Time estimated. |
| Jul 15, 7:35 PM EDT | TSTM WND DMG | 4 Ssw Thomson, GA | McDuffie Co 911 reported a tree down on Old Milledgeville Rd and Mt Pleasant Rd, SW of Thomson. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1384 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702
WUUS52 KCAE 152256
SVRCAE
GAC073-189-152345-
/O.NEW.KCAE.SV.W.0053.230715T2256Z-230715T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
656 PM EDT Sat Jul 15 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
McDuffie County in east central Georgia...
Northwestern Columbia County in east central Georgia...
* Until 745 PM EDT.
* At 656 PM EDT, a severe thunderstorm was located near Wrightsboro,
or 7 miles northwest of Thomson, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Thomson, Mistletoe State Park, Appling, Thomson-McDuffie County
Airport, Wrightsboro, Leah, Sweetwater Park, Winfield, McDuffie
County Fire Department, Thomson Fire Department, McDuffie Regional
Medical Center, University Hospital McDuffie, White Oak Campground,
Phinizy, Boneville, Columbia County Jail, Wildwood Park, Carpenter
Airport, Patriots Park and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 167 and
190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3364 8246 3365 8245 3365 8243
3367 8240 3368 8236 3369 8235 3370 8230
3368 8228 3369 8225 3348 8219 3339 8255
3360 8265
TIME...MOT...LOC 2256Z 251DEG 19KT 3352 8261
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJR3 follow-up statements
020
WWUS52 KCAE 152318
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
718 PM EDT Sat Jul 15 2023
GAC073-189-152345-
/O.CON.KCAE.SV.W.0053.000000T0000Z-230715T2345Z/
McDuffie GA-Columbia GA-
718 PM EDT Sat Jul 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL MCDUFFIE AND NORTHWESTERN COLUMBIA COUNTIES...
At 718 PM EDT, a severe thunderstorm was located over Thomson, moving
east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Thomson, Mistletoe State Park, Appling, Thomson-McDuffie County
Airport, Leah, Sweetwater Park, Winfield, McDuffie County Fire
Department, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground, Phinizy,
Boneville, Columbia County Jail, Wildwood Park, Carpenter Airport,
Patriots Park, Ansley Mill and Pollards Corner.
This includes Interstate 20 in Georgia between mile markers 167 and
190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3365 8245 3365 8243 3367 8240 3368 8236
3369 8235 3370 8230 3368 8228 3369 8225
3348 8219 3339 8255 3350 8260 3365 8249
3364 8246
TIME...MOT...LOC 2318Z 259DEG 21KT 3348 8251
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJR697
WWUS52 KCAE 152333
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
733 PM EDT Sat Jul 15 2023
GAC073-189-152345-
/O.CON.KCAE.SV.W.0053.000000T0000Z-230715T2345Z/
McDuffie GA-Columbia GA-
733 PM EDT Sat Jul 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL MCDUFFIE AND WEST CENTRAL COLUMBIA COUNTIES...
At 732 PM EDT, a severe thunderstorm was located over Thomson, moving
east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Thomson, Appling, Thomson-McDuffie County Airport, Sweetwater Park,
McDuffie County Fire Department, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville, Columbia County Jail, Carpenter Airport,
Patriots Park and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 168 and
189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3358 8245 3361 8229 3348 8220 3339 8255
3349 8260
TIME...MOT...LOC 2332Z 277DEG 16KT 3343 8250
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJR923
WWUS52 KCAE 152342
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
742 PM EDT Sat Jul 15 2023
GAC073-189-152352-
/O.EXP.KCAE.SV.W.0053.000000T0000Z-230715T2345Z/
McDuffie GA-Columbia GA-
742 PM EDT Sat Jul 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCDUFFIE AND WEST
CENTRAL COLUMBIA COUNTIES WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3358 8245 3361 8229 3348 8220 3339 8255
3349 8260
TIME...MOT...LOC 2342Z 251DEG 19KT 3345 8244
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:52 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 15, 2:52 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Columbia SC 252 PM EDT Sat Jul 15 2023 .SYNOPSIS... Scattered to numerous showers and thunderstorms are expected to continue into tonight as an upper trough moves through the region. A weak cold front will approach the area on Sunday, then stall before gradually dissipating early next week as high pressure builds in from the west. A ridge aloft will provide slightly drier conditions through mid week with slightly below normal chances for thunderstorms and slightly above normal temperatures. Another cold front approaches the area from the northwest by the end of the week, increasing the chances of thunderstorms once again. && .NEAR TERM /THROUGH TONIGHT/... The axis of a fairly vertically stacked trough is currently over the western slope of the Appalachians, which puts our forecast area in south to southwest flow. This flow, combined with a shortwave embedded in the broader trough, has brought in some deeper moisture as noted by dew points in the mid 70s and abnormally high PWATs of 2.2 to 2.4+". With the abundant moisture in place, scattered showers and thunderstorms got going early today and have continued into this afternoon. This activity has produced some locally heavy, but brief rainfall. As we continue into the afternoon, latest hi-res guidance indicates that there could be a lull in coverage for a while ahead of more organized coverage associated with the approaching trough this evening and tonight. The main threat with the afternoon and evening scattered activity is expected to be locally heavy rain that could cause localized flooding in flood prone areas. As the main trough approaches later this evening and tonight, a push of drier mid level air is expected for the western Midlands, which could result in a few stronger storms capable of producing gusty winds. Localized heavy rain will remain possible this evening as well. Overnight lows remain in the mid 70s tonight. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... PWATs will decrease slightly Sunday morning as the shortwave heads east but moisture will remain, particularly near the surface. A cold front will enter Georgia and the Carolinas Sunday morning then weaken as it continues east. Guidance shows weak lift ahead of it however best moisture and lift will be closer to the coast. Some moisture convergence mainly over the eastern Midlands will produce scattered showers and thunderstorms. CAMs depict this as well, keeping much of the area dry through morning and increasing coverage around 17z. Due to the above-average moisture along our east and the incoming forcing mechanism, a Marginal risk of excessive rainfall has been issued for much of the Midlands and CSRA. Dry air will continue to enter the region Monday and clouds will scatter out during the morning. Model members, particularly global, depict a weak surface trough along eastern Georgia. Some moisture will return along the eastern Pee Dee and Midlands and as the seabreeze front moves inland this will be the most likely area for convection. Majority of the area will remain dry however and coverage will be isolated. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Heights will rise throughout the rest of the week and model ensembles show weak shortwaves rounding the trough to our north. The expanding ridge and lack of large forcing mechanism will keep much of the activity to our north, but can't rule out at least isolated diurnal showers and thunderstorms Tuesday to Thursday. Ensembles are in good agreement of increasing 850 temperature anomalies, especially as we get into mid week. The pattern certainly does indicate higher than average temperatures, but given the ECMWF's warm bias and the large spread in NBM, went closer to the deterministic. Even so, Heat Index will be hotter than average in the later end of the forecast. If MCS activity shifts more southward this may drastically change forecast temps, otherwise expect Heat Indices 105-110 in some areas late week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Scattered showers and storms continue to develop around the terminals as of 18z. This activity is expected to be ongoing into tonight when more organized convection is anticipated. Although a shower or storm could affect the terminals at any this afternoon, the best chances are between about 23z/00z to 03z/04z tonight. So, have prevailing VCTS with a TEMPO group covering those noted times. Winds are expected to be generally southerly this afternoon and becoming southwesterly later in the TAF period, but gusty and erratic winds near convection are possible. Typical restrictions associated with convection can be expected through about 03z or 04z, otherwise VFR conditions for most of the TAF period. After the convection later tonight, there is a possibility of MVFR/IFR cigs moving into the region from the north. However, confidence is not real high these lower cigs will make it to the terminals, so have introduce a SCT group to account for this possibility. EXTENDED AVIATION OUTLOOK...Decreasing diurnal thunderstorm coverage, as well as decreasing late night/early morning fog/stratus probabilities, Sunday through Wed. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 15, 4:00 AM EDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 400 AM EDT Sat Jul 15 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-160800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 400 AM EDT Sat Jul 15 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Numerous thunderstorms are expected to develop this afternoon and evening. Locally heavy rain causing some minor flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Building heat next week will cause heat indices to reach 105-110 during the afternoon hours. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 3:28 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
328 PM EDT Sat Jul 15 2023
SCZ027-028-037-135-152000-
Lexington SC-Calhoun SC-Richland SC-Northwestern Orangeburg SC-
328 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northwestern Orangeburg and south
central Richland Counties through 400 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 12 miles south of Cayce, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gaston, SC State Farmer's Market, Sandy Run, Congaree National Park,
Swansea, New Zion, Silver Lake and Lexington Acres Pond.
This includes Interstate 26 between mile markers 118 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3374 8118 3391 8106 3385 8081 3363 8097
TIME...MOT...LOC 1928Z 295DEG 5KT 3377 8105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, Jul 15, 3:51 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
351 PM EDT Sat Jul 15 2023
SCZ027-030-037-135-152045-
Lexington SC-Aiken SC-Calhoun SC-Northwestern Orangeburg SC-
351 PM EDT Sat Jul 15 2023
...Strong thunderstorms will impact portions of northwestern Calhoun,
southeastern Lexington, northeastern Aiken and northwestern
Orangeburg Counties through 445 PM EDT...
At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gaston to 9 miles northeast of Aiken State
Park. These storms were nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gaston, Sandy Run, Swansea, Wagener, North, Pelion, Salley, Perry,
Woodford, Aiken Gopher Tortoise Heritage Preserve, Perry Airport, New
Zion, Lexington County Airport At Pelion, Lexington Acres Pond,
Peachtree Rock, Thor and New Holland.
This includes Interstate 26 between mile markers 122 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3369 8153 3384 8132 3386 8099 3369 8080
3348 8144
TIME...MOT...LOC 1951Z 321DEG 3KT 3377 8108 3366 8140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJRSpecial weather statement, Jul 15, 5:28 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
528 PM EDT Sat Jul 15 2023
SCZ031-037-038-137-152215-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
528 PM EDT Sat Jul 15 2023
...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and southeastern
Orangeburg Counties through 615 PM EDT...
At 528 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Elloree to 6 miles west of
Holly Hill. Movement was northeast at 35 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manning, Holly Hill, Summerton, Elloree, Santee State Park, Santee
Cooper Regional Airport, Santee, Pinewood, Eutawville, Paxville,
Vance, Poplar Creek Landing, Rimini, Stumphole Landing, Eautaw
Springs, Blounts Landing, Lone Star, Low Falls Landing, St. Paul and
Rocks Pond Campground and Marina.
This includes the following highways...
Interstate 26 between mile markers 167 and 168.
Interstate 95 between mile markers 86 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3345 8015 3346 8016 3345 8020 3344 8020
3345 8022 3330 8025 3326 8032 3328 8035
3326 8036 3326 8043 3329 8049 3333 8050
3331 8056 3366 8069 3388 8031 3349 8013
3347 8015 3346 8013
TIME...MOT...LOC 2128Z 238DEG 31KT 3361 8063 3332 8053
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJRSpecial weather statement, Jul 15, 6:27 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
627 PM EDT Sat Jul 15 2023
GAZ063-152300-
McDuffie GA-
627 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of McDuffie County
through 700 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camak, or 7 miles north of Warrenton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Dearing,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 167 and
178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3362 8264 3361 8263 3364 8261 3363 8258
3365 8258 3364 8256 3366 8251 3364 8247
3365 8245 3365 8243 3363 8244 3359 8241
3355 8244 3353 8239 3349 8240 3343 8235
3337 8236 3338 8255
TIME...MOT...LOC 2227Z 273DEG 16KT 3351 8263
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:27 PM EDT | Special Weather Statement | CAE | McDuffie | 33 min |
| Jul 15, 6:59 PM EDT | Special Weather Statement | CAE | Lincoln | 61 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.